Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 1 (2005), 018, 15 pages      nlin.SI/0511055      http://dx.doi.org/10.3842/SIGMA.2005.018

Ermakov's Superintegrable Toy and Nonlocal Symmetries

P.G.L. Leach a, A. Karasu (Kalkanli) b, M.C. Nucci c and K. Andriopoulos d
a) School of Mathematical Sciences, Howard College, University of KwaZulu-Natal, Durban 4041, Republic of South Africa
b) Department of Physics, Middle East Technical University, 06531 Ankara, Turkey
c) Dipartimento di Mathematica e Informatica, Università di Perugia, 06123 Perugia, Italy
d) Department of Information and Communication Systems Engineering, University of the Aegean, Karlovassi 83 200, Greece

Received September 19, 2005, in final form November 11, 2005; Published online November 15, 2005

Abstract
We investigate the symmetry properties of a pair of Ermakov equations. The system is superintegrable and yet possesses only three Lie point symmetries with the algebra sl(2, R). The number of point symmetries is insufficient and the algebra unsuitable for the complete specification of the system. We use the method of reduction of order to reduce the nonlinear fourth-order system to a third-order system comprising a linear second-order equation and a conservation law. We obtain the representation of the complete symmetry group from this system. Four of the required symmetries are nonlocal and the algebra is the direct sum of a one-dimensional Abelian algebra with the semidirect sum of a two-dimensional solvable algebra with a two-dimensional Abelian algebra. The problem illustrates the difficulties which can arise in very elementary systems. Our treatment demonstrates the existence of possible routes to overcome these problems in a systematic fashion.

Key words: Ermakov system; reduction of order; complete symmetry group.

pdf (269 kb)   ps (177 kb)   tex (20 kb)

References

  1. Andriopoulos K., Leach P.G.L., Flessas G.P., Complete symmetry groups of ordinary differential equations and their integrals: some basic considerations, J. Math. Anal. Appl., 2001, V.262, 256-273.
  2. Andriopoulos K., Leach P.G.L., The economy of complete symmetry groups for linear higher-dimensional systems, J. Nonlinear Math. Phys., 2002, V.9, suppl. 2, 10-23.
  3. Andriopoulos K., Symmetries and complete symmetry groups of differential equations, Dissertation, Department of Mathematics, University of the Aegean, Karlovassi 83200, Greece, 2002.
  4. Andriopoulos K., Leach P.G.L., Transitivity and intransitivity of complete symmetry groups, Preprint, Department of Information and Communication Systems Engineering, University of the Aegean, Karlovassi 83200, Greece, 2005.
  5. Andriopoulos K., Leach P.G.L., Wavefunctions for the time-dependent linear oscillator and Lie point symmetries, J. Phys. A: Math. Gen., 2005, V.38, 4365-4374.
  6. Burgan J.-R., Sur les groupes de transformation en physique mathématique. Application aux fluides de l'éspace des phases et à la mécanique quantique, Thèse, Université d'Orléans, Orléans, France, 1978.
  7. Burgan J.-R., Feix M.R., Fijalkow E., Gutierrez J., Munier A., Utilisation des groupes de transformation pour la resolution des équations aux derivées partielles, in Applied Inverse Problems, Editor P.C. Sabatier, Cahiers Mathématiques, Montpellier, 1978, 67-76.
  8. Eliezer C.J., Gray A., A note on the time-dependent harmonic oscillator, SIAM J. Appl. Math., 1976, V.30, 463-468.
  9. Ermakov V., Second-order differential equations. Conditions of complete integrability, Universitetskie Izvestiya, Kiev, 1880, N 9, 1-25 (translated by A.O. Harin).
  10. Govinder K.S., Leach P.G.L., Generalized Ermakov systems in terms of sl(2,R) invariants, Quæ st. Math., 1993, V.16, 405-412.
  11. Govinder K.S., Leach P.G.L., Algebraic properties of angular momentum type first integrals, Lie Groups Appl., 1994, V.1, 95-102.
  12. Günther N.J., Leach P.G.L., Generalized invariants for the time-dependent harmonic oscillator, J. Math. Phys., 1977, V.18, 572-576.
  13. Haas F., Goedert J., On the Hamiltonian structure of Ermakov systems, J. Phys. A: Math. Gen., 1996, V.29, 4083-4092.
  14. Haas F., Goedert J., Dynamical symmetries and the Ermakov invariant, Phys. Lett. A, 2001, V.279, 181-188.
  15. Haas F., Goedert J., Lie point symmetries for reduced Ermakov systems, Phys. Lett. A, 2004, V.332, 25-34.
  16. Karasu (Kalkanl) A., Leach P.G.L., Nonlocal symmetries and integrable systems, J. Nonlinear Math. Phys., 2005, submitted.
  17. Krause J., On the complete symmetry group of the classical Kepler system, J. Math. Phys., 1994, V.35, 5734-5748.
  18. Krause J., On the complete symmetry group of the Kepler problem, in Proceedings of the XXth International Colloquium on Group Theoretical Methods in Physics, Editor A. Arima, Singapore, World Scientific, 1995, 286-290.
  19. Kruskal M., Asymptotic theory of Hamiltonian and other systems with all solutions nearly periodic, J. Math. Phys., 1962, V.3, 806-828.
  20. Leach P.G.L., On a direct method for the determination of an exact invariant for the time-dependent harmonic oscillator, J. Austral. Math. Soc. Ser. B, 1977, V.20, 97-105.
  21. Leach P.G.L., Applications of the Lie theory of extended groups in Hamiltonian mechanics: the oscillator and the Kepler problem, J. Austral. Math. Soc. Ser. B, 1980, V.23, 173-186.
  22. Leach P.G.L., Mahomed F.M., Maximal subalgebra associated with a first integral of a system possessing sl(3,R) symmetry, J. Math. Phys., 1988, V.29, 1807-1813.
  23. Leach P.G.L., Generalized Ermakov systems, Phys. Lett. A, 1991, V.158, 102-106.
  24. Leach P.G.L., Nucci M.C., Reduction of the classical MICZ-Kepler problem to a two-dimensional linear isotropic harmonic oscillator, J. Math. Phys., 2004, V.45, 3590-3604.
  25. Lewis H.R.Jr., Classical and quantum systems with time-dependent harmonic oscillator-type Hamiltonians, Phys. Rev. Lett., 1967, V.18, 510-512.
  26. Lewis H.R.Jr., Motion of a time-dependent harmonic oscillator and of a charged particle in a time-dependent, axially symmetric, electromagnetic field, Phys. Rev., 1968, V.172, 1313-1315.
  27. Lewis H.R.Jr., Class of exact invariants for classical and quantum time-dependent harmonic oscillators, J. Math. Phys., 1968, V.9, 1976-1986.
  28. Lewis H.R.Jr., Riesenfeld W.B., An exact quantum theory of the time-dependent harmonic oscillator and of a charged particle in a time-dependent electromagnetic field, J. Math. Phys., 1969, V.10, 1458-1473.
  29. Lewis H.R., Leach P.G.L., A direct approach to finding exact invariants for one-dimensional time-dependent classical Hamiltonians, J. Math. Phys., 1982, V.23, 2371-2374.
  30. Mahomed F.M., Leach P.G.L., Symmetry Lie algebras of nth order ordinary differential equations, J. Math. Anal. Appl., 1990, V.151, 80-107.
  31. Morozov V.V., Classification of six-dimensional nilpotent Lie algebras, Izv. Vys. Uchebn. Zaved. Matematika, 1958, N 4 (5), 161-171.
  32. Moyo S., Leach P.G.L., Exceptional properties of second and third order ordinary differential equations of maximal symmetry, J. Math. Anal. Appl., 2000, V.252, 840-863.
  33. Moyo S., Leach P.G.L., A note on the construction of the Ermakov-Lewis invariant, J. Phys. A: Math. Gen., 2002, V.35, 5333-5345.
  34. Mubarakzyanov G.M., On solvable Lie algebras, Izv. Vys. Uchebn. Zaved. Matematika, 1963, N 1 (32), 114-123.
  35. Mubarakzyanov G.M., Classification of real structures of five-dimensional Lie algebras, Izv. Vys. Uchebn. Zaved. Matematika, 1963, N 3 (34), 99-106.
  36. Mubarakzyanov G.M., Classification of solvable Lie algebras of sixth order with a non-nilpotent basis element, Izv. Vys. Uchebn. Zaved. Matematika, 1963, N 4 (35), 104-116.
  37. Notices of the American Mathematical Society, 2002, V.49, 490.
  38. Nucci M.C., The complete Kepler group can be derived by Lie group analysis, J. Math. Phys., 1996, V.37, 1772-1775.
  39. Nucci M.C., Leach P.G.L., The determination of nonlocal symmetries by the method of reduction of order, J. Math. Anal. Appl., 2000, V.251, 871-884.
  40. Nucci M.C., Leach P.G.L., The harmony in the Kepler and related problems, J. Math. Phys., 2001, V.42, 746-764.
  41. Nucci M.C., Leach P.G.L., Jacobi's last multiplier and the complete symmetry group of the Euler-Poinsot system, J. Nonlinear Math. Phys., 2002, V.9, suppl. 2, 110-121.
  42. Nucci M.C., Leach P.G.L., Jacobi's last multiplier and symmetries for the Kepler Problem plus a lineal story, J. Phys. A: Math. Gen., 2004, V. 37, 7743-7753.
  43. Nucci M.C., Jacobi last multiplier and Lie symmetries: a novel application of an old relationship, J. Nonlinear Math. Phys., 2005, V.12, 284-304.
  44. Nucci M.C., Leach P.G.L., Jacobi's last multiplier and the complete symmetry group of the Ermakov-Pinney equation, J. Nonlinear Math. Phys., 2005, V.12, 305-320.
  45. Pillay T., Leach P.G.L., Chaos, integrability and symmetry, South African J. Sci., 2000, V.96, 371-376.
  46. Pinney E., The nonlinear differential equation y"(x)+p(x)y+cy-3=0, Proc. Amer. Math. Soc., 1950, V.1, 681.
  47. Ray J.R., Nonlinear superposition law for generalized Ermakov systems, Phys. Lett. A, 1980, V.78, 4-6.
  48. Ray J.R., Reid J.L., Noether's theorem and Ermakov systems for nonlinear equations of motion, Nuovo Cimento A (11), 1980, V.59, 134-140.
  49. Ray J.R., Reid J.L., Ermakov systems, nonlinear superposition principles and solutions of nonlinear equations of motion, J. Math. Phys., 1980, V.22, 91-95.
  50. Türkmen F., Leach P.G.L., Lie point symmetries of second-order ordinary differential equations, Preprint, School of Mathematical Sciences, Howard College, University of KwaZulu-Natal, Durban 4041, Republic of South Africa, 2005.

Previous article   Next article   Contents of Volume 1 (2005)